MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. CADENCE TIBIAL IMPACTOR TIP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ASCENSION ORTHOPEDICS, INC. CADENCE TIBIAL IMPACTOR TIP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 10203101
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Perforation (2001)
Date of Event 05/30/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an ankle replacement, both cadence tibial impactor tips (40 and 45 degrees) were missing.Although requested, products were not shipped out from the warehouse.The surgery took over 1.5 hour more because the flange could not be placed correctly and had to remove everything.A posterior-medial incision under achilles had to be made to properly place the tibial implant.Finally, the implants were placed correctly.
 
Event or Problem Description
It was reported that, during an ankle replacement, both cadence tibial impactor tips (40 and 45 degrees) were missing.Although requested, products were not shipped out from the warehouse.The surgery took over 1,5 hour more because the flange could not be placed correctly and had to remove everything.A posterior-medial incision under achilles had to be made to properly re-implant the tibial component.The patient required additional anesthesia due to the prolongation.Finally, the implants were placed correctly.On x-rray the implants seemed to be ok after the surgery.
 
Additional Manufacturer Narrative
Sections a2, a3, a4, b5, e2 and e3 were updated.According to the new information received.Internal complaint reference number: (b)(4).Sections b3 and e1 were corrected according to the information received.
 
Additional Manufacturer Narrative
Section h10: the complaint alleges that a cadence total ankle replacement surgery was extended because instruments were missing from the kit, resulting in the flange being unable to be placed correctly.Alternative methods were used to properly complete the surgery.As this incident did not involve a product deficiency, product evaluation at the site was not required; nonetheless, the following investigative actions were performed: complaint history review: the complaint history review identified no similar reported events for this device nor for the same product lot.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.The ifu does instruct to "inspect all components preoperatively to assure utility".Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.Clinical/medical evaluation: based on the information provided, the patient impact beyond the ¿posterior-medial incision and the expected transient post convalescence period¿ cannot be determined.The patient¿s current health status was noted as ¿okay.¿ the complaint alleges a significant delay during surgery.It was determined that the device contributed to the reported event as the cause for the delay was that the device was unavailable for use as it was missing from the instrument kit.Based on the input below, we conclude that the cause for the instrument missing from the kit can be traced to non-device related factors.The instrument kit is prepared and shipped to the customer by the smith & nephew distribution center.The reported event was reviewed with the senior export manager.He indicated that the contents of this kit were not appropriately checked against the bill of materials (bom) required for the kit prior to distribution to the customer, resulting in the missing instruments.He indicated that, since this incident occurred, processes have been implemented to use the bom as a checklist when preparing the kit.Discrepancies are noted on the checklist and addressed as needed prior to distribution.Since the implementation of this process change, no additional complaints have been reported for missing instruments.While the instrument kit is prepared and shipped to the customer by the smith & nephew distribution center, it is noted that the ifu does instruct that it is the user's responsibility to "inspect all components preoperatively to assure utility".Based on this investigation, the need for corrective action is not indicated as no non-conformances or product deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the product has not been received at the aus site for evaluation and photographs were not provided, so the complaint could not be confirmed.The following investigative actions were performed.Refer to the respective tasks for further detail.Complaint history review: the complaint history review identified no similar reported events for this device nor for the same product lot.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.The complaint alleges a significant delay during surgery.It was determined that the device contributed to the reported event as the cause for the delay was that the device was unavailable for use as it was missing from the instrument kit.The cause for the instrument missing from the kit could not be determined.The instrument kit is prepared and shipped to the customer by the smith & nephew distribution center.Based on this investigation, the need for corrective action is not indicated as no non-conformances or product deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.Internal complaint reference number: (b)(4).

Brand Name
CADENCE TIBIAL IMPACTOR TIP
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14719532
Report Number3002788818-2022-00039
Device Sequence Number5463433
Product Code LXH
UDI-Device Identifier10381780356295
UDI-Public10381780356295
Combination Product (Y/N)N
Initial Reporter CountryPL
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number10203101
Device Catalogue Number10203101
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/02/2022
Supplement Date Received by Manufacturer07/08/2022
10/11/2022
11/29/2022
Initial Report FDA Received Date06/16/2022
Supplement Report FDA Received Date07/08/2022
10/25/2022
12/13/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CADENCE 45 DEGREE TIBIAL IMPACTOR TIP
Outcome Attributed to Adverse Event Other; Required Intervention; Hospitalization;
Patient Age61 YR
Patient SexMale
Patient Weight90 KG